Oral HPV-Related Epithelial Proliferation during Fingolimod Therapy: First Case Report and Review of the Literature

Read full text
Authors: Kittiphoj Tikkhanarak, Jay Saepoo, Prof. Nidhi Handoo, Emily Lanzel, Sherry Timmons, Ryan Frost, John Hellstein
Cited by: 2
References: 13

Abstract

Abstract Fingolimod, an immunomodulatory agent used in the treatment of multiple sclerosis, has been associated with an increased risk of human papillomavirus (HPV)-related mucocutaneous lesions due to its immunosuppressive effects. We report the first documented case of oral mucosal HPV-related epithelial proliferation in a patient undergoing long-term fingolimod therapy. A 36-year-old male presented with multiple mildly papillomatous gingival lesions, during ongoing fingolimod (Gilenya ® ) therapy for eight years. Histopathologic examination revealed parakeratinized stratified squamous epithelium with acanthosis, papillary projections supported by fibrovascular cores, and koilocytosis. HPV DNA testing demonstrated the presence of low-risk HPV types 6/11. The clinical presentation, histopathologic features, and supporting laboratory findings, in the context of long-term immunomodulatory therapy, were consistent with an HPV-related epithelial proliferation potentially associated with fingolimod use. This case expands the anatomic spectrum of HPV-associated epithelial proliferations as a potential adverse effect of fingolimod therapy in patients with multiple sclerosis, broadening clinical awareness beyond the reported cutaneous and anogenital presentations.

Fields of Study & Subjects

Sphingolipid Metabolism and Signaling Multiple Sclerosis Research Studies Peripheral Neuropathies and Disorders

Publication details

Journal / source
Head and Neck Pathology
Publisher
Springer Science and Business Media LLC
Volume
20
Issue
1
Pages
8–8
Publication date
8 January 2026
Language
EN